| Catalog Number |
400SMTXSFT1H02 |
| Medical Device Problem Code |
Difficult or Delayed Separation (4044)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/25/2023
Type of Reportable Event
Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils), a smart coil detachment handle (handle), and a non-penumbra microcatheter.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician advanced the smart coil into the target location and attempted to detach the smart coil using the handle; however, the smart coil did not detach.Next, the physician attempted to manually detach the smart coil using a hemostat without success.Therefore, the physician decided to remove the smart coil.While retracting, the smart coil unintentionally detached within the microcatheter.Therefore, the microcatheter containing the smart coil was removed and the smart coil was flushed out from the microcatheter.The procedure was completed using non-penumbra coils.There was no report of an adverse effect.
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pet lock was separated, and the pull wire was retracted from the pusher assembly distal tip.This indicated that the embolization coil was detached as intended.Due to the returned condition, the smart coil was unable to be functionally tested for the reported detachment issue; therefore, the root cause of the detachment issue could not be determined.Further evaluation revealed kinks on the pusher assembly and offset coil winds on the embolization coil.This damage was likely incidental and occurred during packaging for the device return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of unintentional detachment.